Generic selectors
Exact matches only
Search in title
Search in content
Search in posts
Search in pages
Filter by Categories
15th National Conference of the IAOMFP, Chennai, 2006
Abstract
Abstracts from current literature
Acne in India: Guidelines for management - IAA Consensus Document
Addendum
Announcement
Art & Psychiatry
Article
Articles
Association Activities
Association Notes
Award Article
Book Review
Brief Report
Case Analysis
Case Letter
Case Letters
Case Notes
Case Report
Case Reports
Clinical and Laboratory Investigations
Clinical Article
Clinical Studies
Clinical Study
Commentary
Conference Oration
Conference Summary
Continuing Medical Education
Correspondence
Corrigendum
Cosmetic Dermatology
Cosmetology
Current Best Evidence
Current View
Derma Quest
Dermato Surgery
Dermatopathology
Dermatosurgery Specials
Dispensing Pearl
Do you know?
Drug Dialogues
e-IJDVL
Editor Speaks
Editorial
Editorial Remarks
Editorial Report
Editorial Report - 2007
Editorial report for 2004-2005
Errata
Erratum
Focus
Fourth All India Conference Programme
From Our Book Shelf
From the Desk of Chief Editor
General
Get Set for Net
Get set for the net
Guest Article
Guest Editorial
History
How I Manage?
IADVL Announcement
IADVL Announcements
IJDVL Awards
IJDVL AWARDS 2015
IJDVL Awards 2018
IJDVL Awards 2019
IJDVL Awards 2020
IJDVL International Awards 2018
Images in Clinical Practice
In Memorium
Inaugural Address
Index
Knowledge From World Contemporaries
Leprosy Section
Letter in Response to Previous Publication
Letter to Editor
Letter to the Editor
Letter to the Editor - Case Letter
Letter to the Editor - Letter in Response to Published Article
LETTER TO THE EDITOR - LETTERS IN RESPONSE TO PUBLISHED ARTICLES
Letter to the Editor - Observation Letter
Letter to the Editor - Study Letter
Letter to the Editor - Therapy Letter
Letter to the Editor: Articles in Response to Previously Published Articles
Letters to the Editor
Letters to the Editor - Letter in Response to Previously Published Articles
Letters to the Editor: Case Letters
Letters to the Editor: Letters in Response to Previously Published Articles
Medicolegal Window
Messages
Miscellaneous Letter
Musings
Net Case
Net case report
Net Image
Net Letter
Net Quiz
Net Study
New Preparations
News
News & Views
Obervation Letter
Obituary
Observation Letter
Observation Letters
Oration
Original Article
ORIGINAL CONTRIBUTION
Original Contributions
Pattern of Skin Diseases
Pearls
Pediatric Dermatology
Pediatric Rounds
Perspective
Presedential Address
Presidential Address
Presidents Remarks
Quiz
Recommendations
Regret
Report
Report of chief editor
Report of Hon : Treasurer IADVL
Report of Hon. General Secretary IADVL
Research Methdology
Research Methodology
Resident page
Resident's Page
Resident’s Page
Residents' Corner
Residents' Corner
Residents' Page
Retraction
Review
Review Article
Review Articles
Revision Corner
Self Assessment Programme
SEMINAR
Seminar: Chronic Arsenicosis in India
Seminar: HIV Infection
Short Communication
Short Communications
Short Report
Special Article
Specialty Interface
Studies
Study Letter
Supplement-Photoprotection
Supplement-Psoriasis
Symposium - Contact Dermatitis
Symposium - Lasers
Symposium - Pediatric Dermatoses
Symposium - Psoriasis
Symposium - Vesicobullous Disorders
SYMPOSIUM - VITILIGO
Symposium Aesthetic Surgery
Symposium Dermatopathology
Symposium-Hair Disorders
Symposium-Nails Part I
Symposium-Nails-Part II
Tables
Technology
Therapeutic Guidelines
Therapeutic Guidelines - IADVL
Therapeutics
Therapy
Therapy Letter
View Point
Viewpoint
What’s new in Dermatology
View/Download PDF
Net letter
2011:77:4;537-537
doi: 10.4103/0378-6323.82427
PMID: 21727724

Vancomycin-induced linear IgA bullous dermatosis mimicking toxic epidermal necrolysis

Lin Jheng-Wei, Shih Yi-Chin, Chung Wen-Hung
 Department of Dermatology, Chang Gung Memorial Hospital, Taipei, Taiwan

Correspondence Address:
Chung Wen-Hung
Department of Dermatology, Chang Gung Memorial Hospital, 199, Tung Hwa North Road, Taipei 105
Taiwan
How to cite this article:
Jheng-Wei L, Yi-Chin S, Wen-Hung C. Vancomycin-induced linear IgA bullous dermatosis mimicking toxic epidermal necrolysis. Indian J Dermatol Venereol Leprol 2011;77:537
Copyright: (C)2011 Indian Journal of Dermatology, Venereology, and Leprology

Sir,

Drug-induced linear immunoglobulin A (IgA) bullous dermatosis (LABD) is an unusual autoimmune bullous disorder characterized by linear IgA deposition along the basement membrane zone. It is most commonly associated with intravenous vancomycin therapy. [1] We report a case of vancomycin-associated LABD whose clinical pattern mimics toxic epidermal necrolysis (TEN).

A 41-year-old woman was admitted to our hospital because of recurring headache, fever, and progressive decline of consciousness over 2 weeks. A presumptive diagnosis of bacterial meningitis was made and she was initially treated with vancomycin and ceftriaxone. However, 10 days later, multiple tense bullae on erythematous bases developed on her trunk and limbs, except the palms and soles [Figure - 1]a and b. Positive Nikolsky′s sign was also found. The initial differential diagnoses included vancomycin-induced LABD and TEN. Subsequently, discontinuation of vancomycin and ceftriaxone was recommended. A skin biopsy taken from a single site demonstrated a subepidermal vesicle containing many neutrophils and few lymphocytes [Figure - 2]a and b. Direct immunofluorescence (DIF) of the perilesional skin revealed positive linear IgA at the epithelial basement membrane zone [Figure - 3]. A diagnosis of vancomycin-associated LABD was established. No new blisters had developed 3 days after the discontinuation of vancomycin, and the eruption was completely treated in 2 weeks.

Figure 1: (a) Buttocks showing tense bullae with background erythema. (b) Large flaccid confluent bullae with background erythema and widespread denudation on the right arm
Figure 2: (a) Subepidermal vesicle containing many inflammatory cells (H and E, ×40). (b) Subepidermal vesicle containing many neutrophils but few eosinophils (H and E, ×400)
Figure 3: DIF testing of perilesional skin revealed a positive linear IgA at the basement membrane zone

LABD is associated with various disorders such as gastrointestinal diseases, autoimmune diseases, and malignancies. The significance of these associations is elusive, but they may play a role in the initial stimulation of the IgA mucosal immune system. [2]

Although our patient′s clinical presentation resembled TEN, a skin biopsy suggested a diagnosis of LABD. The histologic findings revealed a dermoepidermal separation with the occurrence of scattered dyskeratotic cells in epidermis and prominent spongiosis in the dermoepidermal junction at perilesional skin; these events presumably contribute to a positive Nikolsky′s sign. Recent exposure to vancomycin indicated the diagnosis of vancomycin-associated LABD. There is a low possibility that drug-induced LABD occurred concurrently with TEN because the blisters cleared upon withdrawal of the possible offending drugs and complete re-epithelialization occurred during the following 2 weeks.

LABD is associated with medications including penicillin, ceftriaxone and metronidazole, captopril, and interleukin-2. However, vancomycin has been most consistently implicated. [3] This patient was administered ceftriaxone and vancomycin during the course of her illness; hence, determining the offending agent was somewhat difficult. The most likely offending agent is vancomycin because of the timing of its administration, the clearing of symptoms after its withdrawal, and the frequency of vancomycin asociated LABD cases. However, we cannot rule out the possibility that ceftriaxone was the offending drug. According to the Naranjo ADR Probability Scale, the final score was 6; this indicated that either vancomycin or ceftriaxone could probably cause the eruption. [4]

The underlying pathogenesis of drug-induced LABD was believed to be an immune-mediated reaction rather than a direct toxicity process. The two drugs are unlikely to exert synergistic adverse reaction, making the presentation more severe.

The mainstay treatment for drug-induced LABD is withdrawal of the offending agent. [3] In the English literature, less than 10 cases of drug-induced LABD clinically mimicking TEN have been reported. [5] Vancomycin was implicated in 5 cases. The prognosis for LABD remains excellent if vancomycin is discontinued. Physicians should consider LABD as a differential diagnosis in patients with TEN or blistering diseases and must perform skin biopsies and immunofluorescence microscopy for early diagnosis.

References
1.
Collier PM, Wojnarowska F. Drug-induced linear immunoglobulin a disease. Clin Dermatol 1993;24:529-33.
[Google Scholar]
2.
Coelho S, Tellechea O, Reis JP, Mariano A, Figueiredo A. Vancomycin-associated linear IgA bullous dermatosis mimicking toxic epidermal necrolysis. Int J Dermatol 2006;137:995-6.
[Google Scholar]
3.
Dellavalle RP, Burch JM, Tayal S, Golitz LE, Fitzpatrick JE. Vancomycin-associated linear IgA bullous dermatosis mimicking toxic epidermal necrolysis. J Am Acad Dermatol 2003;48:S56-7.
[Google Scholar]
4.
Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45.
[Google Scholar]
5.
Waldman MA, Black DR, Callen JP. Vancomycin-induced linear IgA bullous disease presenting as toxic epidermal necrolysis. Clin Exp Dermatol 2004;29:633-6.
[Google Scholar]

Fulltext Views
78

PDF downloads
75
Show Sections